MAUDE Adverse Event Report: B. BRAUN MEDICAL INC. DESIGN OPTIONS®; EPIDURAL ANESTHESIA KIT

B. BRAUN MEDICAL INC. DESIGN OPTIONS®; EPIDURAL ANESTHESIA KIT
Catalog Number 552122
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Needle Stick/Puncture (2462)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This report has been identified as b.Braun medical internal report number (b)(4).The device involved has not been received for evaluation and the investigation is ongoing at this time.A follow up will be submitted when the investigation results become available.
 
Event or Problem Description
As per medwatch number (b)(4): event description: a.B.Braun 19 gauge epidural catheter was placed without difficulty in an obstetrics (ob) patient during labor for pain management.The placement was uneventful and the catheter was taped, test dosed and bloused as per routine protocol.There was nothing remarkable about the placement of the catheter.Approximately 90 minutes after the catheter was placed, the patient was sitting up in bed with the assistance of her nurse and they heard a snap.The nurse quickly identified that the epidural catheter snapped apart/shredded and immediately call the ob anesthesia attending physician and the ob anesthesia.On inspection, it appeared that the plastic sheath covering the spring wire broke into two pieces.Fortunately the spring wire was completely intact and the epidural/wire were easily removed with no concerns of a retained catheter or spring.The patient was concerned that the catheter broke with minimal force during a patient position change.A new epidural catheter was placed without complications.
 
Additional Manufacturer Narrative
This report has been identified as b.Braun medical internal report number (b)(4).No samples were returned in connection with this complaint.However, a picture of a 19g spring wound catheter was provided.Visual examination of the returned picture noted the catheter was broken and the spring uncoiled out of the tubing.Although the reported defect was confirmed via visual examination of the returned picture, the exact root cause is not determined at this time.A review of the discrepancy management system (dsms) database was performed for the reported lot number and no abnormalities or non-conformances were noted during the in process or final product inspection.We will maintain this report for future reference, and continue to monitor other reports for similar occurrences.

Brand Name
DESIGN OPTIONS®
Common Device Name
EPIDURAL ANESTHESIA KIT
Manufacturer (Section D)
B. BRAUN MEDICAL INC.
901 marcon blvd.
allentown PA 18109
MDR Report Key7791874
Report Number2523676-2018-00062
Device Sequence Number1517779
Product Code OGE
UDI-Device Identifier04046955056842
UDI-Public04046955056842
Combination Product (Y/N)N
Initial Reporter StateMD
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,other,use
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 09/18/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/31/2019
Device Catalogue Number552122
Device Lot Number0061605305
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 07/26/2018
Supplement Date Received by Manufacturer07/26/2018
Initial Report FDA Received Date08/16/2018
Supplement Report FDA Received Date09/18/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age38 YR
Patient Weight61